Colorado, 2003

Lightning Strike in Colorado, August 15, 2003

August 15, 2003 · NWS GJT · 1 event in 1 county or zone

Lightning struck a house and started a fire which resulted in minor damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Lightning struck a house and started a fire which resulted in minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 15, 2:54 AM MST, 6 hours 11 minutes earlier.

Area forecast discussion, Aug 15, 2:54 AM MST, 6 hours 11 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
354 AM MDT FRI AUG 15 2003

SHORT TERM DISCUSSION (TODAY THROUGH SATURDAY)...
SHOWERS AND A FEW THUNDERSTORMS WERE CONTINUING ALONG A NARROW LINE
STRETCHING FROM 20 MILES SOUTH OF GLENWOOD SPRINGS TO NEAR
CANYONLANDS NATIONAL PARK IN EAST-CENTRAL UTAH. APPEARS FROM WV
IMAGERY AND VWP DATA THAT LINE REPRESENTS CONVERGENCE BETWEEN
NORTHWESTERLY FLOW TO THE NORTH AND SOUTHERLIES TO THE SOUTH. ETA
INDICATED WEAK JET (50KT) MOVING JUST OVER THE BOUNDARY. ACTIVITY
SHOWS NO SIGNS OF GOING AWAY ANYTIME SOON AND ETA INDICATES THE
FEATURES ASSOCIATED WITH THIS ACTIVITY WILL LIKELY PERSIST THROUGH
SUNRISE. THEREFORE...WILL DRAW POPS/CLOUDS TO ACCOMMODATE THIS
ACTIVITY AS WELL AS COVER LOW CHANCES IN THE SOUTH THROUGH THE EARLY
PART OF THE DAY.

INVERTED UPPER LOW IS PROGGED TO CONTINUE ITS WESTWARD DRIFT DURING
THE DAY. AS A RESULT...FLOW WILL SHIFT TO THE SOUTH AND DEVELOPING
STORMS SHOULD BE MOVING TO THE NORTH TODAY. COOLER 7H AIR BENEATH
THE TROF AXIS WILL FILTER IN DURING THE DAY. AS MENTIONED IN THE
PREVIOUS DISCUSSION 7H TEMPS WILL DIP FROM 3 TO 5 DEGREES C RESULTING
IN HIGHS COOLING 10 DEGREES OR MORE IN SOME AREAS. LATEST MAX TEMP
GRID SEEMED TO HAVE THIS WELL FORECASTED AND MADE ONLY MINOR
ADJUSTMENTS. IN ADDITION TO BRINGING SOME RELIEF FROM THE HEAT...
COOLING IN THE MID-LEVELS HAS SIGNIFICANTLY DECREASED CAPE FOR ALL
BUT EASTERN UTAH ACCORDING TO BUFR SOUNDINGS. THEREFORE...EXPECT
CONVECTIVE ACTIVITY TO BE LESS INTENSE THAN YESTERDAYS. NORTH-SOUTH
ORIENTED MOISTURE GRADIENT REMAINS IN PLACE AS EVIDENCED BY BOTH WV
IMAGERY AND SURFACE DEWPOINTS WHERE NORTH IS CONSIDERABLY DRIER.
LATEST POP FORECAST FIELD SEEMED TO HAVE THIS WELL REPRESENTED
WITH HIGH SCATTERED POPS IN THE SOUTHERN MOUNTAINS TRENDING TO
ISOLATED POPS IN THE NORTHERN MOUNTAINS WITH DRY CONDITIONS ACROSS
THE NORTHWEST PLATEAU.

SHOULD SEE DIURNAL WIND DOWN OF MOIST CONVECTION DURING THE EVENING
...ESPECIALLY WITH COOLER AIR FILLING IN ACROSS THE REGION. APPEARS
LITTLE DYNAMIC LIFT DURING THE OVERNIGHT...SO EXPECT LOW POPS ACROSS
THE SOUTH WILL SUFFICE. IN RESPONSE TO COOLER AIR MOVING INTO THE
CWFA...LOWERED OVERNIGHT LOWS SLIGHTLY.

WITH INVERTED TROF OVERHEAD...EXPECT MAINLY SCATTERED AFTERNOON
SHOWERS AND THUNDERSTORMS ON SATURDAY WITH LOWER POPS ACROSS THE
LOWER ELEVATIONS. TEMPERATURES WILL REMAIN NEAR NORMAL.   NL

MID-TERM DISCUSSION (SUNDAY-MONDAY)...
UPPER LOW OVER THE SOUTHWEST DRIFTS NORTHWARD OVER UT ON SUNDAY.
SHOULD BE FAR ENOUGH WEST THOUGH TO LET SOUTHERLY FLOW BRING MOISTURE
NORTHWARD ACROSS THE FORECAST AREA. WILL BOOST POPS TO HIGH CHANCE
CATEGORY FOR THE SRN/CNTL MTNS SAT WITH MOIST UNSTABLE AIRMASS IN
PLACE AND SOME LOW LEVEL CONVERGENCE SHOWN. CLOUDS LIKELY TO LIMIT
SFC HEATING ON SOMEWHAT ON SUNDAY...WILL CONTINUE WITH CHANCE POPS
HIGHEST IN THE SRN/CNTL MTNS. 700 MB FLOW STILL LOOKS PRETTY WEAK...
SO SLOW MOVING STORMS ANTICIPATED.

ETA/GFS DISAGREE ON HANDLING CLOSED LOW CURRENTLY OFF THE WEST
COAST...WITH ETA SLOWER BRINGING IT INLAND MON. MEDIUM RANGE MODELS
ALSO DIVIDED ON PROGRESSIVENESS OF THE PATTERN. WILL RAISE THE MTN
POPS TO CHANCE CATEGORY FOR MONDAY FIGURING CONTINUED MOISTURE IN
PLACE AND REMNANTS OF INVERTED TROUGH IN THE VICINITY.

(TUESDAY-FRIDAY)...CONFIDENCE NOT HIGH IN PATTERN EVOLUTION...AND
HANDLING OF SHORTWAVE MOVING ACROSS THE NORTH TUE AND WED. LATEST GFS
NOW MORE PROGRESSIVE THAN ITS PREV RUN...THUS LESS RIDGING WED AND
THU. APPEARS FLOW WILL GO TO DRIER NW WINDS ALOFT WITH A RELATIVELY
FLAT RIDGE OVER THE SWRN U.S. AND SRN CO THU AND FRI. STILL ENUF
UNCERTAINTY TO KEEP CHANGES TO A MINIMUM. EXPECT ONLY DIURNAL TSTMS
MAINLY OVER THE MOUNTAINS THU AND FRI. TEMPS SHOULD RISE STEADILY
THROUGH THE PERIOD. JAD/CJC

.GJT...NONE.
Hazardous weather outlook, Aug 15, 8:30 AM MST, 35 minutes before
COZ001>014-017>023-UTZ022>025-027>029-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
930 AM MDT FRI AUG 15 2003

...FLASH FLOOD WATCH UNTIL 900 PM FOR MUCH OF SOUTHWEST COLORADO AND
SOUTHEAST UTAH...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS THUNDERSTORMS WILL OCCUR OVER MUCH OF SOUTHWESTERN
COLORADO AND SOUTHEASTERN UTAH TODAY AND THIS EVENING. HEAVY
RAIN CAN BE EXPECTED...RESULTING IN AREAS OF FLASH FLOODING...ALONG
WITH MUD FLOWS AND ROCK SLIDES. IN ADDITION...CLOUD TO GROUND
LIGHTNING AND HAIL UP TO 1/2 INCH DIAMETER WILL ACCOMPANY THE
STRONGEST STORMS. ISOLATED THUNDERSTORMS WILL OCCUR OVER NORTHWEST
COLORADO AND NORTHEAST UTAH WITH BRIEF HEAVY RAIN...GUSTY WINDS TO
EXCEED 40 MPH AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED TO ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
AND EVENING...ESPECIALLY OVER THE MOUNTAINS. THE MAIN THREATS FROM
THESE STORMS WILL BE HEAVY RAIN...CLOUD TO GROUND LIGHTNING...WIND
GUSTS TO 40 MPH...AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL
AND HEAVY RAINFALL.

MPM/NL

The radar

The Grand Junction radar (KGJX), 65 km away, was scanning. The volume nearest the first event began at 16:04 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Garfield

When
August 15, 9:05 AM MST
Where
Garfield County, Rifle
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
39.599, -107.904 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375082.